Kentucky, 2014

Damaging Wind in Kentucky, June 3, 2014

June 3, 2014 · NWS ILN · 1 event in 1 county or zone

A weak frontal boundary became the focus for shower and thunderstorm development during the afternoon and evening. A few of these storms became severe with damaging winds being the primary threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weak frontal boundary became the focus for shower and thunderstorm development during the afternoon and evening. A few of these storms became severe with damaging winds being the primary threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 3, 3:02 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 3, 3:02 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
402 PM EDT TUE JUN 3 2014

.SYNOPSIS...
A WARM FRONT AND UPPER LEVEL DISTURBANCE WILL BRING WIDESPREAD
THUNDERSTORM ACTIVITY TO THE REGION WEDNESDAY INTO WEDNESDAY
EVENING. A COLD FRONT WITH HIGH PRESSURE BUILDING INTO THE REGION
BEHIND IT...WILL BRING FAIR WEATHER TO THE AREA THURSDAY THROUGH
SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WEAK FRONTAL BOUNDARY SHIFTING SOUTHWARD ACROSS THE AREA THIS
AFTERNOON IS PROVIDING SUFFICIENT CONVERGENCE WITH DAYTIME HEATING
TO PRODUCE SCATTERED THUNDERSTORMS. A FEW STORMS COULD BECOME
STRONG TO BORDERLINE SEVERE WITH WIND AND HAIL POSSIBLE THROUGH THE
LATE AFTERNOON. STORMS WILL WEAKEN WITH THE LOSS OF DAYTIME
HEATING THIS EVENING.

THE FRONTAL BOUNDARY WILL STALL OUT ACROSS NORTHERN KENTUCKY
TONIGHT AND THEN WILL THEN BEGIN TO TRANSITION INTO A WARM FRONT
CLOSE TO SUNRISE WEDNESDAY MORNING. THERE WILL LIKELY BE QUIET
WEATHER THROUGH MOST OF THE NIGHT AS WEAK SURFACE HIGH PRESSURE
MOVES ACROSS THE AREA AND THUS THERE WILL BE A LACK OF ANY
FORCING IN THE AREA. EXPECTING PARTLY CLOUDY SKIES WITH
TEMPERATURES DROPPING INTO THE LOW TO MIDDLE 60S BEHIND THE FRONT.
SOME SHOWER AND THUNDERSTORM ACTIVITY MAY MAKE ITS WAY INTO THE
SOUTHWESTERN ZONES BEFORE THE END OF THE OVERNIGHT PERIOD WITH THE
WARM FRONT IN THE VICINITY AND THE POSSIBILITY OF WEAKENING
CONVECTION MOVING INTO THE AREA.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A MID LEVEL SHORTWAVE WILL MOVE QUICKLY EASTWARD TOWARD THE OHIO
VALLEY ON WEDNESDAY. SOUTHERLY FLOW DEVELOPING AHEAD OF THE
SHORTWAVE WILL LIFT A WARM FRONT NORTHWARD INTO OUR AREA. ONGOING
ORGANIZED CONVECTION TO OUR WEST IS FORECAST TO BE APPROACHING OUR
AREA DURING THE MID MORNING. THERE IS A LARGE AMOUNT OF
UNCERTAINTY TO THE EVOLUTION OF THIS CONVECTION AND ITS IMPACTS ON
LATER IN THE DAY CONVECTION. BASICALLY...TWO SCENARIOS COULD PLAY
OUT. THE FIRST WOULD BE ONGOING CONVECTION TO OUR WEST AS AN MCS MOVING
INTO THE AREA DURING THE DAYTIME HEATING AND EXITING DURING THE
LATE EVENING...WITH ONE MAIN EVENT ASSOCIATED WITH THE SHORTWAVE.
THE OTHER SCENARIO WOULD BE WEAKENING MORNING CONVECTION MOVING
INTO OUR AREA CAUSING MODIFICATIONS OF THE BOUNDARY LAYER AND ALSO
RESULTING IN VARIATIONS OF THE LOCATION IN THE FRONTAL BOUNDARY
ACROSS OUR AREA. THIS SECOND SCENARIO WOULD BE TRICKIER TO DEAL
WITH FOR CONVECTIVE EVOLUTION. HOWEVER...THIS SCENARIO WOULD
LIKELY MEAN LESSER CHANCES FOR SEVERE WEATHER ACROSS OUR
NORTHWESTERN ZONES DUE TO SOME STABILIZATION FROM EARLY
CONVECTION. EITHER SCENARIO IS PLAUSIBLE GIVEN EXTRAPOLATING
CURRENT CONVECTION'S POSITION ACROSS THE NORTHERN PLAINS...AND THE
POSSIBILITY THAT THIS CONVECTION MAY OR MAY NOT WEAKEN OVERNIGHT
AS IT APPROACHES. THUS...IT WAS NECESSARY TO BROADLY FORECAST
TIMING FOR POPS WITH THE HIGHEST CHANCES DURING THE PEAK HEATING
OF THE DAY. MODERATE INSTABILITY WITH INCREASING SHEAR INTO THE
AFTERNOON WILL BE SUPPORTIVE OF DAMAGING WINDS AND LARGE HAIL.
AND...WITH A FRONTAL BOUNDARY LIKELY IN THE VICINITY...CANNOT RULE
OUT ISOLATED TORNADOES DUE TO ENHANCED LOW LEVEL SHEAR NEAR THE
FRONT.

MAJORITY OF MODELS ARE INDICATING THAT CONVECTION WILL HAVE
SHIFTED SOUTH AND EAST OF OUR AREA BY MIDNIGHT. SO...HAVE POPS
DECREASING RAPIDLY INTO THE LATE EVENING. A COLD FRONT WILL CROSS
THE AREA IN THE WAKE OF THE DEPARTING CONVECTION. THIS WILL HELP
TO COOL TEMPERATURES INTO THE 50S ACROSS THE NORTHERN ZONES AND
LOWER 60S ACROSS THE SOUTHERN ZONES BEFORE DAYBREAK THURSDAY.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
FORECAST AREA AND THE NRN CONUS IN PARTICULAR WILL BE IN A BELT OF
MID LEVEL ZONAL FLOW WITH EMBEDDED DISTURBANCES RIPPLING THROUGH IT
FROM TIME TO TIME. THERE CONTINUES TO BE MODEL RUN VARIABILITY IN
TERMS OF TIMING AND AMPLITUDE OF THESE FEATURES.  AS A RESULT...HAVE
PRETTY MUCH GONE WITH WPC GUIDANCE WHICH TRIES TO SMOOTH THE
VARIABILITY SOME BUT ALSO OFFERS MORE OF A BROAD BRUSH FORECAST INTO
THE WEEKEND AND EARLY NEXT WARNING.

FOR THURSDAY INTO FRIDAY...COLD FRONT WILL PUSH WELL TO OUR
SOUTH...USHERING COOLER AND DRIER AIR AS HIGH PRESSURE BUILDS INTO
THE REGION FROM THE NORTH. HIGHS ON THURSDAY WILL BE IN THE LOWER TO MID
70S FOLLOWED BY COOL UPPER 40S AND LOWER 50S THURSDAY NIGHT. WITH
PLENTY OF SUNSHINE ON FRIDAY...TEMPERATURES WILL MODERATE SOME WITH
HIGHS MAINLY IN THE MID AND UPPER 70S.

FOR FRIDAY NIGHT INTO SATURDAY...HIGH PRESSURE WILL MOVE OFF TO THE
EAST WHILE ONE OF THOSE UPPER LEVEL DISTURBANCES MOVES TOWARD THE
GREAT LAKES. WE SHOULD SEE ONE MORE DRY DAY WITH TEMPERATURES
WARMING INTO THE LOWER AND MID 80S.

FOR THE PERIOD SATURDAY NIGHT INTO SUNDAY...INCREASING
MOISTURE...LIFT AND THE APPROACH OF A WARM FRONT/COLD FROM TANDEM
WILL BRING A CHANCE OF SHOWERS AND STORMS TO OUR AREA.  HAVE KEPT
POPS AT 50 PERCENT FOR NOW DUE TO SOME TIMING ISSUES.

FOR SUNDAY NIGHT INTO MONDAY...UPPER LEVEL DISTURBANCE AND COLD
FRONT SHOULD PUSH EAST THROUGH THE REGION WITH PCPN COMING TO AN END
BY MONDAY MORNING. DRIER AIR AND A LITTLE COOLER TEMPERATURES CAN
BE EXPECTED BY MONDAY.

HIGH PRESSURE IS FORECAST TO BUILD BRIEFLY BACK INTO THE REGION
MONDAY NIGHT INTO TUESDAY. TEMPERATURES WILL BE NEAR TO SLIGHTLY
BELOW SEASONAL NORMALS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AIRMASS HAS DESTABILIZED ACROSS THE AREA THIS AFTERNOON WITH
MLCAPES NOW INTO THE 1000-1500 J/KG RANGE. THIS HAS ALLOWED FOR
SOME ISOLATED SHOWER/THUNDERSTORM DEVELOPMENT AHEAD OF AN
APPROACHING COLD FRONT. THIS FRONT WILL CONTINUE TO SAG SOUTHEAST
ACROSS OUR AREA THROUGH LATE AFTERNOON EARLY EVENING. WITH SOME
ADDITIONAL DESTABILIZATION POSSIBLE AND CU FIELD LOOKING MORE AND
MORE ENHANCED ON VISIBLE SATELLITE IMAGERY...EXPECT TO SEE SOME
ADDITIONAL THUNDERSTORM DEVELOPMENT ALONG AND SOUTHEAST OF THE I-71
CORRIDOR THROUGH MID AFTERNOON. AS THE FRONT PUSHES SOUTHEAST AND
WE LOSE SOME DIURNAL HEATING...EXPECT THUNDERSTORM THREAT TO
DIMINISH AT THE TAF SITES BY EARLY EVENING.

THE BOUNDARY WILL LIFT BACK NORTH AS A WARM FRONT LATE TONIGHT
INTO WEDNESDAY. MODELS CONTINUE TO FLUCTUATE ON THEIR TIMING AND
PLACEMENT OF THIS FRONT AS WELL AS THE EASTWARD TIMING/TRAJECTORY
OF AN MCS APPROACHING FROM THE WEST OVERNIGHT. THE OVERALL TREND
DOES APPEAR TO BE THAT THIS MCS WILL BEGIN TO WEAKEN/CONGEAL INTO
MORE OF A RAIN WITH EMBEDDED THUNDERSTORM TYPE COMPLEX LATE
TONIGHT/EARLY WEDNESDAY AS IT APPROACHES OUR AREA. THIS COMPLEX
WILL HAVE AN AFFECT ON HOW FAR NORTH THE FRONT MAKES IT ON
WEDNESDAY AND ALSO HOW QUICKLY WE ARE ABLE TO DESTABILIZE THROUGH
THE AFTERNOON. ASSUMING WE ARE ABLE TO DESTABILIZE
SUFFICIENTLY...SHEAR PROFILES ARE FAVORABLE FOR ORGANIZED STORM
DEVELOPMENT THROUGH WEDNESDAY AFTERNOON. WILL COVER THIS UNCERTAINTY
IN THE EXTENDED KCVG TAF PERIOD WITH A -SHRA/VCTS FROM MID
AFTERNOON ONWARD.

OUTLOOK...THUNDERSTORMS ARE LIKELY THROUGH EARLY THURSDAY MORNING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...LATTO
NEAR TERM...LATTO
SHORT TERM...LATTO
LONG TERM...HICKMAN
AVIATION...JGL
Hazardous weather outlook, Jun 3, 4:28 PM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
528 PM EDT TUE JUN 3 2014

INZ050-058-059-OHZ026-034-035-042>046-051>053-060-061-042130-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-
528 PM EDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ON
WEDNESDAY. CURRENT INDICATIONS ARE THAT THE GREATEST SEVERE
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED
TORNADOES WILL ALSO BE POSSIBLE IN THE VICINITY OF A FRONTAL
BOUNDARY IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>100-OHZ054>056-062>065-070>074-077>082-088-
042130-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
528 PM EDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
A FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS...WITH GUSTY
WINDS AND HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ON
WEDNESDAY. CURRENT INDICATIONS ARE THAT THE GREATEST SEVERE
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED
TORNADOES WILL ALSO BE POSSIBLE IN THE VICINITY OF A FRONTAL
BOUNDARY IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 3, 5:26 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
626 PM EDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     WAVERLY                 39.13N 82.98W
06/03/2014                   PIKE               OH   TRAINED SPOTTER

            ONE TREE LIMB 10 TO 12 INCHES IN DIAMETER WAS DOWNED DUE
            TO THUNDERSTORM WINDS.

&&

ASL
Special weather statement, Jun 3, 5:28 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
628 PM EDT TUE JUN 3 2014

KYZ097>099-032300-
MASON KY-ROBERTSON KY-BRACKEN KY-
628 PM EDT TUE JUN 3 2014

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BRACKEN...ROBERTSON AND
MASON COUNTIES THROUGH 700 PM EDT...

AT 627 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BROOKSVILLE...MOVING SOUTHEAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BROOKSVILLE.

ALSO...CHATHAM...PARINA...MINERVA...STONEWALL...GERMANTOWN...
TUCKAHOE...ABIGAIL...LOWELL...SARDIS AND MURPHYSVILLE ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3848 8392 3849 8394 3868 8415 3878 8410
      3877 8403 3878 8400 3856 8365 3850 8372
      3845 8385
Special weather statement, Jun 3, 5:39 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
639 PM EDT TUE JUN 3 2014

KYZ092-093-096-OHZ078-032315-
KENTON KY-PENDLETON KY-CAMPBELL KY-CLERMONT OH-
639 PM EDT TUE JUN 3 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CLERMONT...CAMPBELL...
NORTHERN PENDLETON AND KENTON COUNTIES THROUGH 715 PM EDT...

AT 638 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR VISALIA...
MOVING SOUTHEAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ALEXANDRIA AND BUTLER.

ALSO...WHITE VILLA...CLARYVILLE...MORNING VIEW...ASPEN GROVE...GRANTS
LICK...CAMPBELL COUNTY LAKE...GUBSER MILL...CALIFORNIA...GREENWOOD
AND MENTOR ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3871 8441 3894 8460 3901 8452 3886 8409
      3880 8421 3883 8423 3882 8424 3879 8423

ASL
Local storm report, Jun 3, 5:50 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
650 PM EDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     5 NNW WAVERLY           39.19N 83.00W
06/03/2014                   ROSS               OH   TRAINED SPOTTER

            A TREE WAS REPORTED DOWN ON A HOUSE ALONG PRUSSIA ROAD
            DUE TO THUNDERSTORM WINDS.

&&

ASL
Special weather statement, Jun 3, 6:21 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
721 PM EDT TUE JUN 3 2014

KYZ099-100-040000-
LEWIS KY-MASON KY-
721 PM EDT TUE JUN 3 2014

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MASON AND WESTERN LEWIS
COUNTIES THROUGH 800 PM EDT...

AT 720 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
MURPHYSVILLE...MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...TOLLESBORO.

ALSO...MAYS LICK...LEWISBURG...SOMO...HELENA...FLEMING-MASON
AIRPORT...ORANGEBURG...MOUNT GILEAD...RECTORVILLE...RIBOLT AND
EPWORTH ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3859 8399 3864 8393 3860 8348 3848 8359
      3852 8364 3852 8366 3847 8380

ASL
Local storm report, Jun 3, 6:26 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
726 PM EDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     1 N WAVERLY             39.13N 82.98W
06/03/2014                   PIKE               OH   BROADCAST MEDIA

            ONE TREE DOWN ON GORDON AVE. TIME ESTIMATED FROM RADAR.

&&

KURZ

The radar

The Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
June 3, 6:40 PM EST to 6:41 PM EST
Where
Mason County, 1.76 mi ESE of Lewisburg
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.540, -83.740

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520977.